Alert archive / Georgia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 52, NWS Tallahassee, FL

March 15, 2001Decatur County, Grady County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 15, 2001, 5:59 AM EST for Decatur County, Grady County, Georgia. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 15, 2001, 5:59 AM EST (10:59 UTC)
Expired
Mar 15, 2001, 6:45 AM EST
In force
46 min
Issued by
NWS Tallahassee, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Decatur County, GA, Grady County, GA

The radar

The Tallahassee radar (KTLH), 50 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 6:10 AM ESTTornado F2Climax, GAAn F2 tornado touched down on Fewell Road in the Bell Dixon Community and tracked northeast into western Grady County. Debris was scattered over a wide area. Four persons were injured, one critically. Five homes sustained roof and window damage. Numerous t
Mar 15, 6:11 AM ESTTornado F2Whigham, GAThe F2 tornado raced northeast from just southeast of Climax in Decatur County to just southeast of Whigham in Grady County, then dissipated. Nine persons were injured, one critically. Ten homes were damaged and two homes destroyed on Piney Grove Road four m

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 2:30 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 11.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2001-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2001-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2174 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 151059
SVRTLH
GAC087-131-151145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
559 AM EST THU MAR 15 2001

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DECATUR COUNTY IN GEORGIA
  GRADY COUNTY IN GEORGIA

* UNTIL 645 AM EST...

* AT 559 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS ABOUT 10    
  MILES SOUTH OF BAINBRIDGE...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLIMAX BY 605 AM EST...
  BOYDVILLE...NICKLEVILLE BY 610 AM EST...
  WHIGHAM...RODDENBERRY BY 615 AM EST...
  CAIRO...ELPINO BY 620 AM EST...
  AKRIDGE...CAPEL BY 625 AM EST...

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM...BUT BE ALERT FOR RAPIDLY
CHANGING CONDITIONS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.


LAT...LON 3080 8467 3072 8454 3081 8411 3108 8414

.END

12-WATSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 4:22 AM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 15, 4:22 AM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 AM EST THU MAR 15 2001

...TORNADO WATCH IS IN EFFECT FOR ALL THE FORECAST AREA UNTIL 8 AM
EST (7 AM CST)

STRENGTHENING LOW PRESSURE HAS MOVED EWD TO VCNTY OF PENSACOLA
WITH MAIN SQUALL LINE FROM DESTIN NE THRU HOLMES INTO HENRY COUNTY
ALA AND THEN NEWD. UPSTREAM COLD FRONT ACROSS SCNTRL PLAINS.
SQUALL LINE HAS BEGUN TO RAPIDLY ACCELERATE MOVING EWD AROUND 45
MPH. WARM SECTOR HAS MOVED INLAND INTENSIFYING AREA CONVECTION AND
THIS THREAT WILL SPREAD INLAND. DEW POINTS HAVE SIGNIFICANTLY
INCREASED E OF LOW AND INTO OUR CWA LAST FEW HOURS. LINE EXPECTED TO
LIFT NE INTO SRN GA B4 SUNRISE AND INTO NRN SECTIONS CWA AFTER
SUNRISE UNDER INFLU OF RRQ PUSH OF H25 JET AND STG H85
INFLOW/LOW/MID LVL CNVGNC. OVER THE SHORT TERM THIS PROVIDES AN
JUICY ENVIRONMENT FOR LOCAL SEVERE WX.

AFTER SUNRISE...SRN BRANCH UPPER LOW IN LWR MS VALLEY DAMPENS OUT AS
IT LIFTS NE AHEAD OF A NEWLY FORMED CLOSED LOW IN THE CENTRAL
PLAINS. THUS E COAST UPPER TROF WILL DEAMPLIFY AND DYNAMICS WILL
NOTICEABLY DECREASE FROM S TO N AS LINE MOVE EWD DURING MORNING
HOURS. SURFACE LOW RAPIDLY LIFTS NE TO VCNTY MID ATLC STATES BY
TONIGHT. MAIN SEVERE WX THREAT AND HIGHEST POPS IS PREDAWN HOURS
UNTIL AROUND 14Z FROM SW TO NE. SPC KEEPS LOCAL AREA IN SLIGHT RISK
TODAY. BEHIND SQUALL LINGERING CLOUDS AND PCPN BUT SEVERE THREAT TO
END.

THIS WILL BE REFLECTED IN ZFP PACKAGE WITH 100 PCT POPS E HALF AND
90 PCT POPS W HALF...MAINLY MORNING WITH PRECIP AND THEN CLOUDS
DECREASING FROM W TO E ESPECIALLY DURING THE AFTERNOON. WILL CONT
WORDING OF "SOME STORMS MAY BE SEVERE WITH HEVY RAIN". BREEZY AND
GUSTY SW WINDS VEERING TO OFFSHORE AFTER WEAK COLD FRONT PASSAGE
LATE TONIGHT INTO FRIDAY. WITH LCL AREA IN WARM SECTOR...AFTERNOON
MAXS SHUD REMAIN UNSEASONABLY WARM DESPITE CLOUD COVER.

COLD FRONT TO EJECT SWD INTO NCNTRL FLORIDA PENINSULA TOMORROW WITH
DRY AIR RAPIDLY FILTERING BEHIND AND ACROSS OUR CWA. SATELLITE AND
TIME HGHT X-SECTIONS SUGGEST SOME HI JET CIRRUS OTHERWISE FAIR WX.
NEXT BOUNDARY EXPECTED ON SUNDAY NOT OVERLY IMPRESSIVE...BUT WILL
KEEP CHANCE OF SHOWERS AND THUNDERSTORMS FOR NOW.

MARINE: LCL GRADIENTS CONT TO TIGHTEN AHEAD AND ALONG SQUALL LINE.
LATEST BUOY AND C-MAN STATION INDICATE 15-20 KNOTS NEARSHORE AND 20
TO 25 KNOTS OFFSHORE WITH HIER GUSTS. SEAS 4-5 FEET NEARSHORE 5-7
FEET OFFSHORE SO SCA LUKS GOOD ALL WATERS. BEHIND FRONTAL PASSAGE
OFFSHORE FLOW PREVAILS.

FIRE WEATHER:NO CONCERNS.

PRELIMINARY NUMBERS...
TLH 077 056 075 047 +300
PFN 073 058 070 051 +200
DHN 075 055 070 046 +200<
ABY 076 055 074 047 +200
VLD 079 055 077 050 +200

.TLH...
AL...NONE.
GA...NONE.
FL...SCA DESTIN-APALACHICOLA-SUWANNEE RIVER OUT TO 60 MN.

BLOCK

In the hours before

Special weather statement, Mar 15, 2:40 AM EST, 3 hours 19 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-151300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
240 AM EST THU MAR 15 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR ALL OF
SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA AND ALL THE
FLORIDA BIG BEND AND FLORIDA PANHANDLE INCLUDING THE ADJACENT COASTAL
WATERS...EFFECTIVE THIS EARLY THURSDAY MORNING UNTIL 7 AM CST AND 8
AM EST.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...DALE...GENEVA...HENRY AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...
JEFFERSON...MADISON...TAYLOR...DIXIE...AND LAFAYETTE.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...
BEN HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

...THIS IS A PARTICULARLY DANGEROUS SITUATION...

DAMAGING TORNADOES...HAIL TO 1 INCH IN DIAMETER... THUNDERSTORM
WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN
THESE AREAS.

THE TORNADO WATCH AREA IS ALONG AND 110 STATUTE MILES EAST AND WEST
OF A LINE FROM 20 MILES WEST SOUTHWEST OF APALACHICOLA FLORIDA TO
10 MILES NORTHEAST OF COLUMBUS GEORGIA.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.a

BLOCK

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 5:05 AM ESTTornado WarningTAECalhoun, Dougherty25 min
Mar 15, 5:19 AM ESTSevere Thunderstorm WarningTAEDecatur, Miller, Seminole41 min
Mar 15, 5:29 AM ESTTornado WarningTAEBaker, Mitchell46 min
Mar 15, 6:04 AM ESTTornado WarningTAEDecatur, Grady41 min
Mar 15, 8:02 AM ESTTornado WarningTAEThomas28 min
Mar 15, 8:21 AM ESTTornado WarningTAEBrooks, Colquitt, Cook24 min
Mar 15, 8:45 AM ESTSevere Thunderstorm WarningTAEBrooks, Cook, Lowndes30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.